It depends on what you want to achieve Howard. You can have one of two end-goals in mind - (a) you want to maintain a lean but reasonably strong physique; or (b) you want to increase your whole body muscle masssignificantly and become much stronger than your baseline. For both options, the basic rule of all bodysculpting plans applies - it's 80% diet and 20% exercise. Also for both options, you don't necessarily NEED a protein supplement. More so for (a), where with the right balance of weight training, anaerobic exercise and balanced diet you can achieve your goals. For (b), you can STILL achieve your goals with the right balance of the above...but your diet needs to include far more carbohydrate and protein and it's much, much harder to achieve your goals without protein supplements. There is an evidence base to using protein supplements for (b), simply because it can be very difficult the source the high amount of protein you need from an unsupplemented diet alone. They increase the amount of protein circulating in your bloodstream, and definitely do have a benefit when used over an above a diet already high in protein...but to answer your question, no they are not actually necessary, but if you are looking to achieve (b) you will need to include far more protein-rich foods if you don't use them.
To my knowledge there is some anecdotal evidence that using protein supplements may cause renal impairment - the logic is that if there are more large protein molecules circulating in the bloodstream they cause damage to the fragile filtration membrane of the kidneys. However, the evidence isn't strong, but if you have a strong family history of kidney disease I would advise you not to take them; the health of your kidneys is far, far more important than one can imagine, and I don't think it's worth the risk in this special case. The only other side effect I am aware of is altered bowel habit - this is highly variable; some people report diarrhoea after starting supplements, which is perhaps secondary to the high amount of milk they consume with the supplements, or secondary to something in the itself. It is related to individual sensitivity to the constituents of the supplement, something that can't be predicted beforehand. If you do experience it, the diarrhoea always resolves once you stop taking the supplement.